From Virginia, USA:
I am a 26 year old female who was recently diagnosed with Type 2 Diabetes. My question concerns oral contraceptives and their effects on blood sugar levels. I am taking 20 mg of Glucotrol [glipizide, a sulfonylurea] and 1700 mg of metformin to control my sugar. I noticed when I ran out of my birth control pills not only did my emotional anxieties and fatigue dissipate, but my sugar levels decreased noticeably. What was 130 - 180 (on medicine), became 90 - 130. My physician determined my side effects to the pill may have been do to higher estrogen levels and prescribed another brand. Since beginning the prescription this week, I have been miserable. More importantly, my sugar levels have been consistently above 180; one morning the meter read 280! Could my blood sugars have been raised all along due to oral contraception? Is this unusual?
What you are describing is unusual and I am not sure that I can explain it. The medical literature suggests that oral contraceptives have a minimal effect on blood sugar values in diabetic patients. You may have to go through a period of trial and error to determine which birth control pill works best for you.
Original posting 8 Jun 97
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.